Abilify Gambling Risk Added to Drug Side Effects on Canadian Label
Canadian health officials are requiring new warnings about the risk that side effects of Abilify may cause users to suffer impulse control problems, including problems with uncontrollable gambling, hypersexuality and other risky behaviors.
In a drug safety statement issued on November 2, Health Canada announced that Otsuka Pharmaceuticals will update the label warnings provided with their popular antipsychotic drugs, Abilify and Abilify Maintena (aripiprazole).
The decision comes following a safety review conducted by the Canadian drug regulatory agency, which identified at least 18 cases internationally where Abilify users began to exhibit compulsive gambling behavior and six cases of hypersexuality.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
At least 14 of the 18 Abilify gambling cases were resolved when the user stopped taking the antipsychotic, and ceasing use of Abilify also cured five of the six cases of hypersexuality.
Abilify (ariprazole) is the most widely used medication of those evaluated by the researchers, which was introduced in 2002 for treatment of schizophrenia, bipolar disorder and other major depressive disorders. The medication has also been widely used to treat irritability, aggression, mood swings and other behavior issues.
Amid aggressive marketing that has promoted Abilify as safe and effective, the medication has grown to become the top-selling brand name drug in the United States, generating sales of nearly $6.5 billion in 2013.
While similar concerns have been raised about the drug in the U.S., the FDA has made no changes to the drug’s labeling requirements to warn about the potential risk of Abilify gambling or sex addiction problems.
A study published in October 2014 in JAMA Internal Medicine found that a class of drugs known as dopamine receptor agonists, often used to treat Parkinson’s disease, were linked to impulse control problems. However, the researchers also saw the same behavioral problems associated with the use of Abilify, which is a partial dopamine receptor agonist. Researchers found at least 37 incidents of gambling addiction and hypersexuality reported to the FDA that were specifically tied to the use of Abilify.
Addictive gambling on Abilify can have a severe impact on users, causing severe financial losses and behavior that can destroy families, reputations and cause irreparable damage to an individuals quality of life.
A number of former users who have experienced problems are now pursuing potential Abilify gambling lawsuits against the drug’s manufacturers, alleging that if warnings had been provided about the risk of impulsive behaviors, they may have avoided devastating consequences by recognizing the potential side effects associated with the medication.
IsabelleNovember 6, 2015 at 2:42 pm
I had story to tell, wich i will try to brief before tell why i've end up with taking Abilify and i believe hard it's... something that have end up out of my life control. I was the kind of person no one want to be friemd with. I had some. I had no episode, but was always in my world, peace quiet in my corner, cresting story for myself and not for others and lightly handicaped, wich the governmen[Show More]I had story to tell, wich i will try to brief before tell why i've end up with taking Abilify and i believe hard it's... something that have end up out of my life control. I was the kind of person no one want to be friemd with. I had some. I had no episode, but was always in my world, peace quiet in my corner, cresting story for myself and not for others and lightly handicaped, wich the government doesn't recognise me as handicaped, so low it is. I have trouble for get myself inserted in the social profile as i don't find my place, the group i can fit in. I've been label because of my life adventure and because of ONE DAY I got so piss off no one can't see and accept the way i am, the over creative me, i had to get a bad mood and i don't even know what have exactly happen. They told me it was an episode of psychosis... ok?! Last time, i was stuck with Novodivalproex because of the epilepsy. It was small and one day, at hopital for some serious last test, they told me epilepsy is gone... how many time i've tell i've been too much surrounded? How many time i've tell Novodivalproex was just DOUBLE THE DEPRESSION EFFECT over me and was scared of my happiness feeling was attacked for get more bad negative though on myself. My love life was a disasters. I was manipulate by others person was manipulate me. I've known the street, i've known what is bordering death. I know how to get up a situation but getting back my happiness and the right of smile... not there yet! Many factor are behind my huge sentimental lock out of 2010... got a teeth about DPJ, i can't be a mom anymore, i have more sadness than hapiness in my life... because of Abilify... i feel it have ENGROSSING the feeling to be NOTHING AT ALL, i'm just a life number in this world and no one pay attention to me as i am just a psychologic name, since i've make this crisis... i would like to pursuit it as i have been declared unable to work on the top of it... the cherry on the sunday. I am not so disabled?! What in the world is happening to me?! I have the impression someone controlling my life faith and i can't blame my mom anymore... i am SO PISS OFF!!! I feel so lock, emprisonned, chained... And i feel that my soul get out of me so much i feel empty and no use. Like if i have no more right to exist and make my place... someone else control the faith of my life and i am seriously piss off! I AM NOT SUICIDAL FUCK!!! I'm piss off! I just wann flee for to be no where to be found!!! No one understand me and my alarm yell for existing!!! I'm not just blaming my mom to not be a mom... I'm blaming Douglas Hospital... Lévis to not believe the medication was giving me the creep that was removing ALL SENTIMENTS!!! No one wants to believe me... no one wants to ear me that Abilify medication is so wrong!!! I was so scared enough against Abilify medication side effect... i had to stop it! The sentiment erase amplification is still remain even since i've stop it after just one year of use. I believe it is dangerous to quit it if the users use it more longuer than 5 years. Slowly, i can feel my sentiments of happiness coming back to me, but never longlasting. I will always fight for have them back. If i can't fill a pursuit form... i will just continue to live the way i am use to live, with my imaginary and writers world. I hope this could be use for someone and as a life experience. Sincerely, Isabelle.
"*" indicates required fields
More Top Stories
A Tepezza hearing loss lawsuit accuses the manufacturer of failing to warn doctors to conduct hearing tests, which could have helped a woman avoid permanent hearing damage.
A South Dakota man has filed one of the first gastroparesis lawsuits against Ozempic manufacturers, alleging that users have not been adequately warned about the risk of severe vomiting and long-term stomach side effects.
The U.S. Navy has received more than 129,000 Camp Lejeune water contamination claims, according to court records.